Do Allergy Meds Contribute To Weight Gain? cover

Do Allergy Meds Contribute To Weight Gain?

By


“Achoo!!”
Some folks have allergies that flare up on a seasonal basis. This spring has certainly not been kind to this group.
But if you’re like me, battling your allergies is a year-round affair.
However, the off-the-shelf antihistamines many of us take to get us through allergy season have an additional effect: they may increase appetite. Despite the fact that increased appetite is a fairly well-known side-effect of antihistamines, the packaging of my allergy meds had no mention of this.
What's going on?


Rating: 3 out of 5 stars on 4 reviews




NoteStream NoteStream

NoteStreams are readable online but they’re even better in the free App!

The NoteStream™ app is for learning about things that interest you: from music to history, to classic literature or cocktails. NoteStreams are truly easy to read on your smartphone—so you can learn more about the world around you and start a fresh conversation.

For a list of all authors on NoteStream, click here.




Read the NoteStream below, or download the app and read it on the go!

Save to App


Do Allergy Meds Contribute To Weight Gain?

Seasonal Or Year Round

“Achoo!!”

Some folks have allergies that flare up on a seasonal basis. This spring has certainly not been kind to this group.

But if you’re like me, battling your allergies is a year-round affair. The common antihistaimnes available at every drug store, including Cleratin, Reactine, and Aerius, have all at one point or another helped me breathe. More recently, I’ve also been using saline nasal rinses as well as intranasal corticosteroid sprays.

Ah-Choo!

Ah-Choo!

© iStock

Side-Effect

However, the off-the-shelf antihistamines many of us take to get us through allergy season have an additional effect: they may increase appetite.

Despite the fact that increased appetite is a fairly well-known side-effect of antihistamines, the packaging of my allergy meds had no mention of this.

Histamine is a neurotransmitter which, in addition to mediating the inflammatory response, and thus symptoms of allergies, suppresses appetite. Thus, antihistamines, which work by blocking the H1 histamine receptor, may remove this appetite suppressing signal.

Not surprisingly, a paper published in the journal Obesity suggests a possible link between the use of anti-histamines and body weight.

Results

In the paper, Ratliff and colleagues used data from the National Health and Nutrition Examination Survey during the 2005-2006 years.

“268 adults (174 females and 94 males) reported use of an H1 antihistamine and completed all outcome measure components. 599 age- and gender-matched controls (401 females and 198 males) were used as a comparison for body measurements, plasma glucose, insulin concentrations, and lipid levels.”

What did they find?

“After adjusting for gender, prescription H1 antihistamine users had significantly higher weight (P < 0.001), BMI (P < 0.001), waist circumference (P < 0.001), and insulin levels (P < 0.005) compared to healthy controls.”

More At Risk?

More At Risk?

© iStock

Increased Risk

Specifically, controlling for age and gender, those who take anti-histamines were 55% more likely to be overweight than their non-allergy-suffering peers.

However, the increased risk of overweight with antihistamine use was more pronounced for men than women (70% vs 21% increased likelihood).

No differences between the groups were observed for any of the other metabolic risk factors studied.

Of course, as I mention often with this type of study, the results merely suggest a correlation between antihistamine use and body weight; countless other confounding factors may be playing a role. Nevertheless, the preliminary observation is intriguing.

Impractical Solution

Impractical Solution

© iStock

Sticking To It

In addition to the direct effect on appetite stimulation, the increased weight observed with antihistamines may also be due to increased sedation, suggest the authors.

Theoretically, at least, the increased sedation may lead to a decreased energy expenditure and weight gain. However, most current antihistamines are only mildly sedative at best.

I have tried to think back to times when I take antihistamines and recount whether I had an increased appetite or sedation, and I’m not sure my personal experiences corroborate this observation. Then again, since I’m a fairly chronic antihistamine user, I’m probably unlikely to notice this change.

For the sake of proper breathing, I’ll stick to my anti-histamines.

I wonder if any of our readers have noted a change in appetite or wakefulness when taking antihistamines.

Obesity Panacea

(CC BY-SA 4.0)